Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Low sex drive, on antidepressants. How to increase sex drive?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
how to increase the sex drive in women that have to take anti-depressants?
Posted Mon, 21 May 2012 in Women Sexual Problems
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing in.
Decreased libido is a common side effect of almost all the anti depressants. Currently they are most commonly associated with selective serotonin reuptake inhibitors.
The management of sexual dysfunction caused by anti-depressants involves many steps. However, the steps outlined below, need to be followed after consulting your treating physician. This is extremely important.
•     Schedule your daily dose right after the time you would normally expect to engage in sexual activity, when the drug's level in your body would be at its lowest.
•     Consult your physician and get your doses reduced to decrease the sexual side effects after consulting with your physician.
•     Schedule a two day drug holiday each week in order to restore sexual function without losing the efficacy of the antidepressant drugs. This may be useful if you are taking paroxetine or sertraline, but not with other drugs.
•     Ask your physician about changing your medication. Certain anti-depressants have lesser sexual side effects.
•     There are several drugs which can act as potential antidotes. These include amantadine, bethanechol, bromocriptine, bupropion, cyproheptadine, dextroamphetamine, ginkgo biloba, granisetron, loratadine, methylphenidate, , mirtazapine, nefazodone, neostigmine, pemoline, pramipexole, ropinirole and trazodone. These are prescription drugs and treatment would need to be customized to the patients. Please see your treating physician for the same.

I hope I have addressed your concerns. I will be available for follow ups. Please close this discussion if you have no further questions
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor